Flood, Hamlin
- When
- March 14, 4:30 AM CST to March 18, 8:30 PM CST
- Where
- Hamlin County, 5.78 mi ENE of Thomas to 2.86 mi N of Castlewood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.800, -97.090
Snowmelt runoff caused the Big Sioux River near Castlewood to rise to above the flood stage of 9 feet on the 14th in the early morning hours. The river rose to just over 10 feet before falling back to below flood stage on the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt runoff caused the Big Sioux River near Castlewood to rise to above the flood stage of 9 feet on the 14th in the early morning hours. The river rose to just over 10 feet before falling back to below flood stage on the 18th. Flooding of agricultural land resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 14, 2:23 AM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 323 AM CDT FRI MAR 14 2014 .SHORT TERM...THROUGH SUNDAY COLD FRONT HAS PASSED THROUGH THE AREA...WITH PATCHY STRATUS UPSTREAM EXPECTED TO MOVE INTO NORTHEAST COUNTIES BY MID MORNING. THUS...WILL CONTINUE LOW POPS TO COVER ANY LIGHT SHOWER ACTIVITY. WILL KEEP HIGHS ABOVE AVERAGE FOR ONE MORE DAY THANKS TO AMPLE SUN...A FAVORABLE WIND DIRECTION FOR MIXING...AND H85 TEMPERATURES BETWEEN +2 AND -4C. MAIN FOCUS IS ON A WEAK SYSTEM THAT DEVELOPS SATURDAY MORNING. FORECASTER CONFIDENCE IS RATHER LOW MOSTLY DUE TO RECENT AND SIGNIFICANT MODEL SHIFTS IN THE AREA OF HIGHEST QPF. THE GENERAL EVOLUTION OF THIS SYSTEM REMAINS...WITH AN INITIAL WARM ADVECTION PRECIPITATION BAND FORMING OVER NORTHEAST COUNTIES...WITH BEST UPPER FORCING OVER WEST RIVER. PRECIPITATION ASSOCIATED WITH THE UPPER WAVE WILL THEN TRANSITION OVER THE THE JAMES VALLEY AND DOWN THROUGH EASTERN SOUTH DAKOTA...AS OPPOSED TO THE MO VALLEY IN THE PREVIOUS RUNS. THERMAL PROFILES INITIALLY SUGGEST SOME DRY/WARM AIR TO OVERCOME...SO EXPECTING A MIXED PRECIPITATION TYPE...ALTHOUGH SOME OF THIS WARM LAYER MAY BE RELATED TO DAYTIME HEATING...OVER WHICH THERE IS QUITE A BIT OF UNCERTAINTY THANKS TO QUESTIONS OVER HOME MUCH CLOUD COVER PRECEDES THE SYSTEM...AND HOW COLD THE AIRMASS IS THAT WILL BACKDOOR INTO THE FORECAST AREA. EVENTUALLY THERE WILL BE A CHANGE OVER TO ALL SNOW. SREF PROBABILITIES ARE NOW RATHER HIGH FOR 1 INCH ACCUMULATION ALONG A KBIS TO KATY AXIS...THOUGH THE 4 INCH PROBABILITY IS AT BEST ONLY 20 PERCENT. WILL TOP OUT SNOW AMOUNTS AROUND 2 INCHES...WHICH IS CLOSER TO THE ECMWF/GFS AVERAGE...AND MUCH BELOW THE 3 TO 4 INCH RANGE SUGGESTED BY THE NAM. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY THE MAIN CHALLENGE IN THE LONG TERM IS DEALING WITH THE SYSTEM EXPECTED TO TRACK SOUTHEAST THROUGH THE AREA DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. WHILE THE MODELS ARE GENERALLY SIMILAR WITH THE MID LEVEL FLOW PATTERN...THEY ARE QUITE DIFFERENT WITH THE ENERGY AND SFC FEATURES WITHIN THAT FLOW. THE ECMWF IS MUCH FURTHER NORTH WITH THE MAIN SFC LOW ON TUESDAY VS THE GFS/GEM. THIS HAS SOME FAIRLY BIG IMPLICATIONS ON JUST HOW MUCH AND WHAT TYPE OF PCPN WE GET. BUT THE MODELS DO TEND TO AGREE ON FAIRLY HEALTHY POPS SAID TIME PERIOD...SO WILL BE UPPING THEM SLIGHTLY FROM MODEL BLEND. TEMPERATURES OVERALL SHOULD FAVOR NEAR NORMAL DURING THE FORECAST. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS OCCASIONALLY BREEZY NORTHWEST WINDS WILL PREVAIL THROUGH FRIDAY AFTERNOON. VFR CIGS/VSBYS ARE ALSO EXPECTED AT ALL FOUR TERMINALS THROUGHOUT THE TAF VALID PERIOD. WORTH NOTING...HOWEVER...IS THE MVFR STRATUS DECK MOVING SOUTHEAST THROUGH NORTH DAKOTA. DESPITE THE LATEST RAPID REFRESH MODEL'S RENDITION OF LOW CLOUDS WORKING INTO KABR/KATY BY 12Z THIS MORNING...CURRENT DISTANCE SPEED/TIME- OF-ARRIVAL TOOL OUTPUT WOULD SUGGEST THAT THE LOW CLOUDS WILL PUSH THROUGH THE COUNTY WARNING AREA EAST OF KABR/KATY. WILL CONTINUE TO MONITOR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 329 AM CDT FRI MAR 14 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150830- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 329 AM CDT FRI MAR 14 2014 /229 AM MDT FRI MAR 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK WEATHER SYSTEM WILL MOVE ACROSS THE FORECAST AREA STARTING EARLY SATURDAY. A WINTRY MIX IS POSSIBLE INITIALLY...WITH A CHANGE OVER TO ALL SNOW THROUGH THE DAY. SNOW ACCUMULATION WILL RANGE BETWEEN 1 AND 3 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507547.